Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 24, NWS Honolulu, HI

September 30, 2014Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 30, 2014, 4:10 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2014, 4:10 PM HST (02:10 UTC)
Expired
Sep 30, 2014, 7:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 23 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 2.2 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2014-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2014-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1631 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

187 
WGHW50 PHFO 010210
FFWHFO
HIC007-010500-
/O.NEW.PHFO.FF.W.0024.141001T0210Z-141001T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
410 PM HST TUE SEP 30 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 700 PM HST

* AT 359 PM HST...A GAGE ON HANALEI RIVER SHOWED A RAPID RISE
  IN WATER LEVEL TO OVER 9.5 FT FROM HEAVY RAIN OVER NORTH AND 
  CENTRAL KAUAI. AT THIS LEVEL...HANALEI RIVER IS EXPECTED TO 
  OVERFLOW ITS BANKS AND CLOSE KUHIO HIGHWAY NEAR THE HANALEI 
  BRIDGE. STREAMS AND RIVERS DRAINING FROM CENTRAL KAUAI ARE ALSO 
  EXPECTED TO RISE OVER THE NEXT HOUR.

* THIS ADVISORY COVERS ALL LOCATIONS EAST OF A LINE FROM KALALAU 
  VALLEY TO WAIMEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2221 15968 2225 15954 2223 15930 2203 15929
      2187 15937 2190 15969

$$

KODAMA
2 follow-up statements
908 
WGHW70 PHFO 010252
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
452 PM HST TUE SEP 30 2014

HIC007-010500-
/O.CON.PHFO.FF.W.0024.000000T0000Z-141001T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
452 PM HST TUE SEP 30 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 700 PM HST...

MOST OF THE RAINFALL HAS ENDED ON KAUAI BUT THE PEAK OF THE FLOOD 
WAVE IN HANALEI RIVER HAS NOT YET REACHED HANALEI BRIDGE. THE WATER 
LEVELS IN WAINIHA RIVER AND HANAPEPE RIVER WERE ALSO RISING. 

THIS WARNING COVERS ALL LOCATIONS EAST OF A LINE FROM KALALAU VALLEY 
TO WAIMEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2221 15968 2225 15954 2223 15930 2203 15929
      2187 15937 2190 15969

$$

KODAMA
197 
WGHW70 PHFO 010338
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
538 PM HST TUE SEP 30 2014

HIC007-010344-
/O.CAN.PHFO.FF.W.0024.000000T0000Z-141001T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
538 PM HST TUE SEP 30 2014

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

THE FLOOD WAVE IN HANALEI RIVER REACHED HANALEI BRIDGE AND THE 
NEARBY TARO PATCHES BUT WAS NOT LARGE ENOUGH TO CLOSE KUHIO HIGHWAY. 
KAUAI CIVIL DEFENSE REPORTED THAT WATER LEVELS IN THE TARO PATCHES 
WERE RECEDING.  HANAPEPE RIVER AND WAINIHA RIVER WATER LEVELS WERE 
ALSO COMING DOWN BASED ON DATA FROM USGS GAGES.

LAT...LON 2221 15968 2225 15954 2223 15930 2203 15929
      2187 15937 2190 15969

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 3:30 PM HST, 40 minutes earlier.

Area forecast discussion, Sep 30, 3:30 PM HST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST TUE SEP 30 2014

.SYNOPSIS...
LIGHT WINDS ACROSS THE STATE COMBINED WITH AN UNSTABLE AIRMASS WILL
RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING.
A MORE STABLE AIRMASS IS EXPECTED FOR THE REST OF THE WEEK...BUT
LIGHT WINDS AND MUGGY CONDITIONS WILL REMAIN.

&&

.DISCUSSION...
A 1027 MB HIGH IS CENTERED FAR NORTHEAST OF THE STATE WITH A WEAK
RIDGE AXIS EXTENDING FROM THIS HIGH TO JUST NORTH OF KAUAI.
MEANWHILE AN UPPER LEVEL TROUGH IS CENTERED NORTHEAST OF THE
BIG ISLAND.  COLD AIR ASSOCIATED WITH THIS UPPER LEVEL TROUGH IS
KEEPING THE AIRMASS VERY UNSTABLE STATEWIDE WITH SHOWERS AND
THUNDERSTORMS...AND LOCALLY HEAVY RAINFALL...POPPING UP OVER THE
INTERIOR SECTIONS OF EACH ISLAND. HIGHEST RAIN AMOUNTS REPORTED SO
FAR THIS AFTERNOON FROM ACROSS THE STATE RANGE FROM 2.5 TO 3.5
INCHES.

THERE REMAINS A THREAT OF SHOWERS AND THUNDERSHOWERS WITH LOCALLY
HEAVY RAINFALL THROUGH THE EVENING HOURS. LIGHT SYNOPTIC SCALE WINDS
WILL ALLOW SEA BREEZES TO DEVELOP AND THESE WILL PROVIDE THE LOW
LEVEL CONVERGENCE NEEDED TO PRODUCE THESE CLOUDS AND SHOWERS. AS THE
SUNSET SETS THIS EVENING...LAND BREEZES WILL DEVELOP AND CLOUDS AND
CHANCES OF SHOWERS DECREASING.

THE OVERALL PATTERN WILL CHANGE LITTLE OVER THE REST OF THE WEEK.
THE UPPER TROUGH WILL WEAKEN...WITH WARMING ALOFT HELPING TO
STABILIZE THE AIRMASS SOME...BUT THERE WILL STILL BE ENOUGH
MOISTURE AND LOW LEVEL INSTABILITY FOR THE AFTERNOON AND EVENING
SHOWERS TO CONTINUE IN AREAS WHERE SEA BREEZES DEVELOP. TEMPERATURES
WILL REMAIN ON THE WARM SIDE IN THE AFTERNOONS...WITH COOL EVENINGS
DUE TO THE LIGHT WINDS.

FOR THE WEEKEND AND EARLY NEXT WEEK...THE MODELS SHOW THE RIDGE
MOVING DIRECTLY OVER THE MAIN HAWAIIAN ISLANDS AS A COLD FRONT
STALLS FAR TO THE NORTH. THIS WILL MAINTAIN WARM AND A BIT MUGGY
CONDITIONS...WITH LIGHT WINDS AND DIURNAL SHOWER CHANCES MAXIMIZING
EACH AFTERNOON AND EVENING.

&&

.AVIATION...
THE SMALLER ISLANDS ARE ACTIVE WITH THUNDERSTORMS THIS AFTERNOON. CB
TOPS ON KAUAI ARE REACHING ABOVE FL450 WITH OCCASIONAL TALLER TOPS.
OVER OAHU...CB TOPS ARE REACHING ABOVE FL350 AND OVER MAUI
COUNTY...CB TOPS TO FL250 WITH OCCASIONAL TOPS TO FL350. ISOLATED
THUNDERSTORMS ARE ALSO MAKING THEIR APPEARANCE ON BIG ISLAND SLOPES.
EXPECT THUNDERSTORMS TO CARRY IFR CONDITIONS. ACTIVITY SHOULD
DIMINISH WITH SUNSET.

OVERNIGHT...SHOWER ACTIVITY WILL FOCUS OVER WINDWARD AND MAUKA
AREAS...AT TIMES CARRYING TEMPO MVFR CONDITIONS. GENTLE BACKGROUND
FLOW WILL ALLOW FOR LOCALIZED LAND BREEZES TO TAKE HOLD.

&&

.MARINE...
THE ONGOING SOUTH SWELL HAS ARRIVED BIGGER THAN EXPECTED AND A HIGH
SURF ADVISORY IS NOW REQUIRED THROUGH WEDNESDAY NIGHT. IN
ADDITION...A NEW NORTHWEST SWELL HAS ARRIVED AND IS EXPECTED TO PEAK
WEDNESDAY BELOW ADVISORY LEVELS. THIS SWELL WILL BE REINFORCED BY A
SMALL NORTHWEST FRIDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST THURSDAY FOR SOUTH FACING SHORES
OF ALL ISLANDS.

&&

BRENCHLEY/EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 2:54 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Sep 30, 3:41 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao48 hr
Sep 30, 4:28 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 30, 6:13 PM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.